Iowa, 2017

Hail and Damaging Winds in Iowa, July 9 to 10, 2017

July 9 to 10, 2017 · NWS DMX · 14 events in 5 counties and zones

During the evening of the 9th strong to severe storms initiated in parts of southern and western Minnesota near a surface low pressure center and attendant boundary and proceeded to move SE towards Iowa. Eventually, prior to their entry into northern Iowa, the storms generally congealed and formed an MCS and rode the MUCAPE gradient S/SE into northern Iowa and produced numerous damaging wind…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$100,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

During the evening of the 9th strong to severe storms initiated in parts of southern and western Minnesota near a surface low pressure center and attendant boundary and proceeded to move SE towards Iowa. Eventually, prior to their entry into northern Iowa, the storms generally congealed and formed an MCS and rode the MUCAPE gradient S/SE into northern Iowa and produced numerous damaging wind reports and a couple for severe hail in the hours after midnight/early morning on the 10th. The general environment was highly supportive for strong storms with MUCAPE values in excess of 2000 J/kg, and effective bulk shear in excess of 50 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 11:02 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 9, 11:02 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1202 AM CDT Mon Jul 10 2017

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Monday/
Issued at 319 PM CDT Sun Jul 9 2017

As a mid-level shortwave drops southeast across MN and WI, height
falls and associated lift will result leading to showers and
storms across the upper midwest. With decent instability and shear
severe potential is expected with many of these storms across MN
and WI. This shortwave will also bring showers and thunderstorms
overnight to northeastern and east central Iowa. Main concerns as
far as severe weather in the northeastern portion of our CWA
overnight are damaging winds and possibly small hail. Locally
heavy rainfall will also be possible within stronger storms.
Confidence for severe potential over the northeastern part of the
CWA is low. By the early morning hours, the shortwave will move
off to the east with a ridge of high pressure beginning to build
in behind it.

Storms are expected to initiate by early evening along a boundary
across central MN associated with an area of low pressure over
central SD. Area of storms expected to develop into an MCS with a
bow echo type line of storms moving through northeast IA likely
clipping northeastern portions of the forecast area. Storm chances
to push south and east through the state as the area of low
pressure over SD drops southeastward through the period. The
associated boundary will sink southward through Iowa tonight into
Monday. Low confidence on where this boundary will get hung up,
with the potential from central IA southward into northern MO.
Areas to the south of this boundary will be hot and humid, with
chances for pop- up afternoon thunderstorms expected near the
boundary Monday afternoon. As an area of high pressure builds
southward, this should push the boundary further south along with
the thunderstorm chances as well, thus have the highest pops
further south along the IA/MO border toward early evening.

Temperatures likely to push into the lower to mid 90s across the
south where very warm air will be in place south of the
aforementioned boundary. Additionally moisture will be increasing
across the state and pooling along the boundary with dewpoints
pushing up into the lower 70s. This will send heat index values
into the low 100s. At this time heat index values approach heat
advisory criteria, but will refrain from issuing given the
uncertainty with the boundary placement and potential for storms
in the area through the afternoon hours as well.

.LONG TERM.../Monday night through Sunday/
Issued at 319 PM CDT Sun Jul 9 2017

Potentially active period depending on where boundaries end up and
which model you believe.  In the big picture, the upper ridge
flattens over the Upper Midwest allowing for a series of fast moving
shortwaves to pass across the region.  At the surface, a low over
the Plains will slowly drift east through Wednesday.  A frontal
boundary will extend from the low southeastward across the Upper
Midwest.  The location of this boundary will be key as to the exact
location of the biggest storms/heaviest rainfall.  Medium range
models all vary a bit on the location of this front, ranging from
northern MO into southern IA.  South of this boundary will also be
oppressive heat and humidity whereas along and north of it...not as
bad.

Monday night...The frontal boundary Monday night looks to be in far
Southern IA and as a result locations everywhere but the far south,
while hot, should fall below heat advisory.  Thunderstorms are
probable along and South of the front and should be severe as well
as heavy rain producers.  PWAT's in this area approach/exceed 2
inches.  Deep shear is somewhat questionable at least with the GFS
but given the instability and the location of the boundary, should
be sufficient for severe storms with large hail and damaging wind.
For a brief period, LCL's are near 800m so cannot rule out a
tornadic potential early on but all of this will depend on what
happens with the MCS tonight/Monday and what boundaries it lays out
and where.

Tuesday and Tuesday night the boundary lifts north across the state
as a warm front but the surface low shifts into MN so a trailing
cold front will enter the far northwest.  Additional storms with
severe potential/heavy rain will be possible again Tuesday Tuesday
night initially from the warm front lifting northeast then later
from the cold front entering from the northwest.  Needless to say,
the instability and shear through the period remain sufficient for
strong to severe storms.  Heavy rain will still be likely with
storms although PWATS by this time are somewhat less...on the order
of 1.6 to 1.7 inches (versus 2 inches).

Wednesday through Thursday...The surface low finally shifts into the
Great Lakes pushing precip east and south of IA however the boundary
will still be near southern IA Wednesday so some chance for storms
across the south Wednesday.  Thursday the front appears to shift
south through the day but nor before waffling back north some as the
ridge builds back into the rockies.  Wednesday and Thursday appear
quieter than early in the week.

Late Thursday through the end of the forecast period...Ridging over
the Rockies increases putting the region back into northwest flow.
Temps will be closer to normal but models are having a hard time
resolving any shortwave timing and location so pops right now are
pretty nebulous.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1200 AM CDT Mon Jul 10 2017

Storms to impact MCW to ALO and possibly FOD for a short stint.
Expect brief MVFR visibility with the heavy rain and gusty winds,
possibly severe winds at times. Storms will move east of the area
by 10z at the latest.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Beerends/Worley
LONG TERM...FAB
AVIATION...Podrazik
Hazardous weather outlook, Jul 9, 3:04 PM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 PM CDT Sun Jul 9 2017

IAZ004>006-015-016-024>026-036>038-049-050-062-101100-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Humboldt-Wright-
Franklin-Hamilton-Hardin-Grundy-Marshall-Tama-Poweshiek-
404 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible tonight, there is a slight risk for
severe storms with damaging winds the main threat. Large hail and
a brief tornado are also possible, along with locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to possibly severe thunderstorms are possible late Monday
night into Tuesday morning. Large hail will be the primary
threat. Damaging winds are also possible, along with periods of
heavy rainfall.

Periodic thunderstorm chances are also forecast late Tuesday
through Thursday. The predictability of severe storms remains low
at this time. Periods of heavy rainfall cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through early
tonight.

IAZ007-017-027-028-039-101100-
Worth-Cerro Gordo-Butler-Bremer-Black Hawk-
404 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible tonight, there is an enhanced risk for
severe storms with damaging winds the main threat. Large hail and
a brief tornado are also possible, along with locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Tuesday into early
Wednesday. Large hail will be the primary threat. Damaging winds
are also possible, along with periods of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through early
tonight.

IAZ023-033>035-044>048-057>061-070>075-081>086-092>097-101100-
Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-
Story-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
404 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An isolated strong to severe storm is possible tonight. Large hail
or damaging winds would be the main severe threats with any
stronger storm that develops.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong thunderstorms are possible late Monday into Tuesday
morning. Large hail will be the primary threat. Damaging winds are
also possible, along with periods of heavy rainfall.

Periodic thunderstorm chances are also forecast late Tuesday
through Thursday. The predictability of severe storms remains low
at this time. Periods of heavy rainfall cannot be ruled out.

Hot and humid conditions will lead to high heat index values in
the afternoon hours Monday into Wednesday. Current heat index
values top out in the low 100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely tonight, but may be needed late
Monday

The radar

The Minneapolis radar (KMPX), 169 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Worth

When
July 9, 11:05 PM CST
Where
Worth County, 0.5 mi E of Kensett
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.350, -93.210

Law enforcement reported a tree blown down on a house in Kensett. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Worth

When
July 9, 11:10 PM CST
Where
Worth County, Hanlontown
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.280, -93.380

Emergency manager reported trees uprooted and a grain bin blown down in Hanlontown. This is a delayed report and time estimated by radar.

Thunderstorm Wind, Hancock

When
July 10, 12:25 AM CST
Where
Hancock County, 0.5 mi E of Crystal Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.220, -93.790

Law enforcement reported trees and power lines down at Crystal Lake. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Hancock

When
July 10, 12:28 AM CST
Where
Hancock County, 1.01 mi E of Britt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.100, -93.800

Law enforcement reported power lines down on the northwest side of Britt. The is a delayed report and time estimated from radar.

Thunderstorm Wind, Hancock

When
July 10, 12:35 AM CST to 12:45 AM CST
Where
Hancock County, 2.31 mi SSE of Duncan to 1.39 mi SW of Klemme
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
43.070, -93.710

Emergency manager reported significant wind-driven hail damage to corn and bean fields between Britt and Klemme. Golf ball or larger hail and 70 to 80 mph winds pulverized 5 to 6 foot cornstalks to stubble. Trees and power lines also downed.

Thunderstorm Wind, Hancock

When
July 10, 12:39 AM CST
Where
Hancock County, 1.01 mi E of Garner
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
43.100, -93.600

Storm chaser video depicted extensive wind damage to power poles, including series of snapped poles. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Hancock

When
July 10, 12:47 AM CST
Where
Hancock County, 0.69 mi S of Klemme
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
Storm Chaser
Coordinates
43.010, -93.600

Storm chaser video depicted extensive wind damage and likely wind driven hail damage in the town of Klemme. Damage included numerous car, home, and business windows broken and trees downed on homes. This is a delayed report and time estimated from radar.

Hail, Hancock

When
July 10, 12:48 AM CST
Where
Hancock County, 0.69 mi S of Klemme
Measured
1.75 in hail
Reported by
Public
Coordinates
43.010, -93.600

Public reported golf ball sized hail. Time and location estimated from radar.

Thunderstorm Wind, Cerro Gordo

When
July 10, 1:00 AM CST
Where
Cerro Gordo County, 0.41 mi SSW of Thornton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.944, -93.382

Trained spotter reported large trees downed from the winds. This is a delayed report and time estimated from radar.

Hail, Hancock

When
July 10, 1:03 AM CST
Where
Hancock County, 5.94 mi ENE of Goodell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.950, -93.510

Trained spotter reported golf ball sized hail, also estimated winds at 60 mph.

Thunderstorm Wind, Cerro Gordo

When
July 10, 1:03 AM CST
Where
Cerro Gordo County, 2.62 mi ESE of Meservey
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.910, -93.430

Trained spotter reported 4 large trees downed from the winds. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Franklin

When
July 10, 1:13 AM CST
Where
Franklin County, 0.69 mi S of Latimer
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.760, -93.370

Law enforcement reported power lines down in Latimer. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Tama

When
July 10, 2:00 AM CST
Where
Tama County, 0.86 mi SW of Buckingham
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
42.260, -92.460

Iowa DOT reported power lines down along Highway 63 at mile marker 144. Time estimated from radar.

Thunderstorm Wind, Tama

When
July 10, 2:19 AM CST
Where
Tama County, 2.07 mi N of Traer
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.230, -92.470

Law enforcement reported power lines blown down onto a semi trailer. This is a delayed report and time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711467, 711468, 711469, 711470, 711471, 711472, 711473, 711474, 714593, 711475, 711476, 711477, 711478, 711479.